Alert archive / Florida / High Surf Advisories in 2014

High Surf Advisory 3, NWS Tallahassee, FL

December 24, 2014Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this high surf advisory at Dec 24, 2014, 2:13 AM CST for Bay County, Gulf County, Walton County, Florida. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2014, 2:13 AM CST (08:13 UTC)
Expired
Dec 25, 2014, 3:00 AM CST
In force
25 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WHUS42 KTAE 240813
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 AM EST WED DEC 24 2014

...A HIGH SURF ADVISORY IS IN EFFECT FOR PANHANDLE BEACHES THROUGH
EARLY THURSDAY MORNING...

...A HIGH RIP CURRENT RISK IS IN EFFECT FOR PANHANDLE AND FRANKLIN
COUNTY BEACHES THROUGH EARLY THURSDAY MORNING...

.A STRONG LOW PRESSURE SYSTEM WILL LIFT OUT OF THE SOUTHEAST TODAY
AND DRAG A COLD FRONT ACROSS NORTH FLORIDA. AHEAD OF THE
FRONT...STRONG SOUTHERLY FLOW HAS GENERATED LARGE SURF AND
THE THREAT FOR STRONG RIP CURRENTS. IT WILL TAKE AT LEAST ALL DAY
TODAY FOR SURF HEIGHTS AND DEADLY RIP CURRENTS TO SUBSIDE BEHIND
THE FRONT.

FLZ108-112-114-250900-
/O.NEW.KTAE.SU.Y.0003.141224T0813Z-141225T0900Z/
/O.EXT.KTAE.RP.S.0090.000000T0000Z-141225T0900Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
313 AM EST WED DEC 24 2014 /213 AM CST WED DEC 24 2014/

...A HIGH SURF ADVISORY IS IN EFFECT THROUGH EARLY THURSDAY
MORNING... 

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH EARLY THURSDAY
MORNING... 

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH
SURF ADVISORY...AND A HIGH RIP CURRENT RISK...WHICH ARE BOTH IN
EFFECT UNTIL 4 AM EST /3 AM CST/ THURSDAY.

* LOCATION...PANHANDLE BEACHES.

* SURF...5 TO 7 FEET WITH OCCASIONAL HIGHER SETS.

* BEACH FLAGS...EXPECTED TO BE AT LEAST RED...WITH DOUBLE RED
  LIKELY. DOUBLE RED FLAGS MEAN BEACHES ARE CLOSED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT
TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN
BECOME EXHAUSTED QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FLZ115-250900-
/O.EXT.KTAE.RP.S.0090.000000T0000Z-141225T0900Z/
COASTAL FRANKLIN-
313 AM EST WED DEC 24 2014

...HIGH RIP CURRENT RISK IS IN EFFECT THROUGH EARLY THURSDAY
MORNING... 

* LOCATION...FRANKLIN COUNTY BEACHES.

* SURF...2 TO 4 FEET WITH OCCASIONAL HIGHER SETS.

* BEACH FLAGS...EXPECTED TO BE AT LEAST RED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT
TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN
BECOME EXHAUSTED QUICKLY.

&&

$$

HARRIGAN
1 follow-up statement
690 
WHUS42 KTAE 250929
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 AM EST THU DEC 25 2014

...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF THE
FLORIDA BIG BEND TODAY AND AND A MODERATE RISK ON FRIDAY...

.RESIDUAL ONSHORE FLOW FROM WEDNESDAY WILL STILL BE STRONG ENOUGH
TO CREATE BREAKING WAVES OF 3 TO 5 FEET WITH SOME HIGHER SETS AT
THE AREA BEACHES TODAY...RESULTING IN A HIGH RISK FOR RIP CURRENTS.
ON FRIDAY...BREAKERS SHOULD DROP TO 2 TO 4 FEET WITH A FEW HIGHER
SETS STILL POSSIBLE...RESULTING IN A MODERATE RISK FOR RIP
CURRENTS. 


FLZ108-112-114-260900-
/O.EXP.KTAE.SU.Y.0003.000000T0000Z-141225T0900Z/
/O.EXP.KTAE.RP.S.0090.000000T0000Z-141225T0900Z/
/O.NEW.KTAE.RP.S.0091.141225T0929Z-141226T0900Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
429 AM EST THU DEC 25 2014 /329 AM CST THU DEC 25 2014/

...A HIGH RISK OF RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...PANHANDLE BEACHES.

* SURF...3 TO 5 FEET WITH OCCASIONAL HIGHER SETS.

* TIMING...TODAY AND TONIGHT.

* BEACH FLAGS...EXPECTED TO BE AT LEAST RED...WITH DOUBLE RED 
  LIKELY. DOUBLE RED FLAGS MEAN BEACHES ARE CLOSED. 

* IMPACTS...IF DOUBLE RED FLAGS ARE POSTED...THE WATER IS TOO
  DANGEROUS FOR ANYONE TO GET IN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME
CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE
AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

FLZ115-260900-
/O.EXP.KTAE.RP.S.0090.000000T0000Z-141225T0900Z/
/O.NEW.KTAE.RP.S.0091.141225T0929Z-141226T0900Z/
COASTAL FRANKLIN-
429 AM EST THU DEC 25 2014

...A HIGH RISK OF RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...FRANKLIN COUNTY BEACHES.

* SURF...2 TO 4 FEET WITH OCCASIONAL HIGHER SETS.

* TIMING...TODAY AND TONIGHT.

* BEACH FLAGS...EXPECTED TO BE AT LEAST RED...BUT POSSIBLY DOUBLE
  RED. 

* IMPACTS...IF DOUBLE RED FLAGS ARE POSTED...THE WATER IS TOO
  DANGEROUS FOR ANYONE TO GET IN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME
CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE
AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

17-GOULD

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Dec 23, 5:43 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Dec 23, 5:43 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM EST Tue Dec 23 2014

.Aviation...
[Through 00Z Wednesday]  IFR-LIFR ceilings and visibilities will
prevail (with brief occasional improvements to MVFR). Widespread
showers and thunderstorms are expected at all terminals
throughout the period, ending from west to east during the day on
Wednesday.

&&

.Prev Discussion [302 PM EST]...

.Near Term [Through Tonight]...
Both the synoptic and the offshore warm fronts have progressed
northward slowly today, with the offshore warm front now just
offshore of the Florida coastline. Widespread coverage of showers
and thunderstorms has persisted through the day. Event total
rainfall values so far are 1-2" widespread, with a swath of 2.5-5"
from AAF to FZG. As storms continue to drop heavy amounts of
rainfall over the area, flash flooding will continue to be a
concern. Local hi-res guidance indicates another 3-4" is likely
across the area, with isolated higher totals in excess of 6"
possible.

Lower CAPE and higher CIN is in place over the area than initially
expected, suppressing some of the severe potential over land today.
However, with 0-1km shear around 20 kt and 0-6km shear around 50 kt,
we've still managed to get a few severe thunderstorms. As the
secondary warm front near the coast moves inland, the potential for
isolated tornadoes will increase in supercells that develop. As the
main squall line heads eastward into our area overnight, the chance
for wind damage will increase.

.Short Term [Wednesday Through Thursday Night]...
The squall line should be somewhere over our FL Panhandle and far
southwest GA zones at the start of the period (12Z) and progress
steadily eastward during the day. The main band of thunderstorms
will not clear the southeast FL Big Bend zones until the afternoon
hours with the front itself not crossing the Suwannee River until
close to 00Z Thursday. The primary threat for severe will be
damaging winds in the main convective pre-frontal band. Much drier
and cooler air will arrive behind the cold front. Daytime highs on
Christmas Day will be in the upper 50s to lower 60s. We still do
not expect any freezing temperatures Christmas night, but most
inland areas will dip into the mid 30s and some spots will see
some frost.

.Long Term [Friday Through Tuesday]...
The unsettled pattern will continue, typical of what we see during
El Nino years with a dominant subtropical jet. After one more dry
day on Friday, the next frontal system will be crossing the
Mississippi Valley. There is still a fair amount of disagreement
among the mid-range models in terms of how this system will evolve
as it moves east, although the new 12Z Euro is a bit closer to the
GFS than its predecessor. Rain chances will increase over the
weekend with a cold frontal passage expected on Monday or Monday
night. A moderating trend in temperatures is also forecast from
Friday through the weekend.

.Marine...
Low pressure off the Texas coast will move northeast along a cold
front, tightening the gradient between this feature and retreating
high pressure. Cautionary winds will increase to advisory levels
overnight. Strong to severe storms will remain possible across the
waters, especially in a convective band that is forecast to
develop ahead of the approaching cold front. Winds will then shift
to the west behind the cold front on Wednesday, eventually veering
to the northwest and dropping below headline criteria by Thursday
morning. Seas will steadily increase through Wednesday morning,
peaking at 11 feet well offshore before a diminishing trend
commences. Offshore winds will veer to the east from Thursday
night through Saturday, finally becoming onshore ahead of our
next frontal system on Sunday.

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.

.Hydrology...
Combination of radar estimates and several gage reports indicate
that through 2 pm ET today between 2 to 4 inches of rain had fallen
across South Central Georgia and into western portions of the
Florida Big Bend with some spots in South Central Georgia receiving
over 5 inches of rain. Soils are progressively becoming saturated
from today's rainfall across Southern Georgia and the Florida Big
Bend and additional rains will only increase the already growing
flood threat for tonight and Wednesday.

Radar trends suggest that rainfall rates will gradually lessen over
the next couple of hours, limiting any immediate flash flood threat.
However, later tonight as the squall line across Southern Louisiana
approaches the region, widespread heavy rainfall is expected again.
As a result, flash flooding will be likely even with the progressive
nature of the squall line given near saturated conditions.

Rivers across the area continue to rise, with some sharp increases
already noted across the upper portions of the Ochlockonee and
Little River (GA) basins. At least minor flooding in these basins
is expected, with the potential for moderate flooding from
Thomasville through Concord. Some increase is anticipated within the
Flint River system, though the bulk of the heaviest rain today has
occurred just east of the basin and overnight rain shouldn't be
enough to push any of the points below Albany to flood stage.

Further west, with the bulk of the heaviest rainfall so far
occurring either in the lower portions or outside the Chipola and
Choctawhatchee River basins, respectively, only rises to action
stage are likely with a chance of reaching minor flood stage in the
lower Choctawhatchee and in the Chipola at Altha.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   66  71  42  61  36 / 100  90  30  10  10
Panama City   67  69  44  60  43 / 100  80  20  10  10
Dothan        65  68  39  59  38 / 100  80  20   0  10
Albany        66  70  41  60  35 / 100  90  20  10  10
Valdosta      66  72  46  61  36 / 100  90  30  10  10
Cross City    68  74  49  64  35 /  80  90  40  10  10
Apalachicola  68  71  44  59  42 / 100  90  30  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     RIP CURRENT RISK until 4 AM EST /3 AM CST/ Wednesday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...MOORE
HYDROLOGY...GODSEY

In the hours before

Local storm report, Dec 23, 10:21 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HEAVY RAIN       6 E HAVANA              30.62N 84.31W
12/23/2014  M0.00 INCH       LEON               FL   TRAINED SPOTTER

            6.01 INCHES OF RAIN MEASURED AT LAKE YVETTE BY TRAINED
            STORM SPOTTER.

&&

GOULD
Local storm report, Dec 23, 11:48 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 ENE TALLAHASSEE       30.45N 84.24W
12/23/2014                   LEON               FL   BROADCAST MEDIA

            TREE FELL ON ROOF.

&&

MCDERMOT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:18 PM CSTTornado WarningTAEGulf27 min
Dec 23, 7:00 PM CSTTornado WarningTAEGulf22 min
Dec 23, 7:34 PM CSTRiver Flood WarningTAEWakulla61 hr
Dec 23, 7:40 PM CSTRiver Flood WarningTAEGadsden, Leon11 days
Dec 23, 11:28 PM CSTSpecial Marine WarningTAE62 min
Dec 24, 12:04 AM CSTFlash Flood Warning EmergencyTAEHolmes, Walton3 hr
Dec 24, 2:29 AM CSTSpecial Marine WarningTAE31 min
Dec 24, 2:47 AM CSTSpecial Marine WarningTAE28 min
Dec 24, 2:49 AM CSTSpecial Marine WarningTAE56 min
Dec 24, 2:56 AM CSTFlash Flood WarningTAEHolmes, Walton3 hr
Dec 24, 3:08 AM CSTTornado WarningTAEHolmes, Jackson, Washington22 min
Dec 24, 4:42 AM CSTSpecial Marine WarningTAE63 min
Dec 24, 5:02 AM CSTWind AdvisoryTAEDixie, Franklin, Gadsden, Gulf, Jefferson, Lafayette and 4 more4 hr
Dec 24, 5:59 AM CSTFlash Flood WarningTAECalhoun, Gadsden, Jackson, Liberty3 hr
Dec 24, 7:15 AM CSTFlash Flood WarningTAEGadsden, Leon, Liberty, Wakulla3 hr
Dec 24, 7:32 AM CSTRiver Flood WarningTAEWalton29 hr
Dec 24, 7:44 AM CSTSpecial Marine WarningTAE61 min
Dec 24, 8:33 AM CSTSpecial Marine WarningTAE57 min
Dec 24, 8:46 AM CSTSevere Thunderstorm WarningTAEJefferson, Leon44 min
Dec 24, 9:00 AM CSTRiver Flood WarningTAEHolmes, Washington8 days
Dec 24, 9:00 AM CSTRiver Flood WarningTAEWalton10 days
Dec 24, 9:27 AM CSTSpecial Marine WarningTAE93 min
Dec 24, 10:55 AM CSTSpecial Marine WarningTAE95 min

Nearby

High Surf Advisories in Florida, 2014Every high surf advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.